[Show abstract][Hide abstract] ABSTRACT: The development and implementation of an extended-infusion piperacillin-tazobactam program at an urban teaching hospital are described.
A multidisciplinary team was formed to address the feasibility of converting from the standard 30-minute infusion to an extended infusion of piperacillin- tazobactam. Before hospitalwide implementation, feasibility studies were performed in a subset of patients to identify potential barriers to program implementation. On the day of hospitalwide conversion, the orderables for piperacillin-tazobactam were reprogrammed in the computerized prescriber-order-entry system to allow separate options for the 30-minute infusion (for pediatric patients) and the extended-infusion regimen. After selecting the orderable for the extended-infusion regimen, an electronic message appeared to remind prescribers of the rationale for this change and recommended indications for piperacillin-tazobactam. Program success was prospectively evaluated on 11 weekdays after hospitalwide conversion for all 96 adult inpatients receiving piperacillin-tazobactam. Of the 194 piperacillin-tazobactam doses observed, 90% were appropriate, with compliance increasing to 100% by the end of the observation period. There was near-complete cessation of the every-6-hour dosage interval and a marked increase in the every-8-hour and every-12-hour dosage intervals. The number of piperacillin-tazobactam doses per 1000 patient-days significantly decreased during the postimplementation period. During the postimplementation period, pharmacy expenditures related to piperacillin-tazobactam decreased by 18% and the total number of grams of piperacillin-tazobactam purchased decreased by 24%.
A hospitalwide program for the administration of extended-infusion piperacillin-tazobactam was safely and successfully implemented using a multi-disciplinary approach in an urban teaching hospital.
American journal of health-system pharmacy: AJHP: official journal of the American Society of Health-System Pharmacists 04/2010; 67(8):622-8. · 2.10 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: While propofol is associated with an infusion syndrome (PRIS) that may cause death, the incidence of PRIS is unknown. Determining the incidence of PRIS and the frequency of PRIS-related clinical manifestations are key steps prior to the completion of any controlled studies investigating PRIS. This prospective, multicenter study sought to determine the incidence of PRIS and PRIS-related clinical manifestations in a large cohort of critically ill adults prescribed propofol.
Critically ill adults from 11 academic medical centers administered an infusion of propofol for [>or=] 24 hours were monitored at baseline and then on a daily basis until propofol was discontinued for the presence of 11 different PRIS-associated clinical manifestations and risk factors derived from 83 published case reports of PRIS.
Among 1017 patients [medical (35%), neurosurgical (25%)], PRIS (defined as metabolic acidosis plus cardiac dysfunction and [>or=] 1 of: rhabdomyolysis, hypertriglyceridemia or renal failure occurring after the start of propofol therapy) developed in 11 (1.1%) patients an average of 3 (1-6) [median (range)] days after the start of propofol. While most (91%) of the patients who developed PRIS were receiving a vasopressor (80% initiated after the start of propofol therapy), few received a propofol dose >83 mcg/kg/min (18%) or died (18%). Compared to the 1006 patients who did not develop PRIS, the APACHE II score (25 +/- 6 vs 20 +/- 7, P = 0.01) was greater in patients with PRIS but both the duration of propofol use (P = 0.43) and ICU length of stay (P = 0.82) were similar.
Despite using a conservative definition for PRIS, and only considering new-onset PRIS clinical manifestations, the incidence of PRIS slightly exceeds 1%. Future controlled studies focusing on evaluating whether propofol manifests the derangements of critical illness more frequently than other sedatives will need to be large. These studies should also investigate the mechanism(s) and risk factors for PRIS.
Critical care (London, England) 10/2009; 13(5):R169. · 4.72 Impact Factor